Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 167, NWS Dodge City, KS

June 25, 2015Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2015, 6:04 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2015, 6:04 PM CDT (23:04 UTC)
Expired
Jun 25, 2015, 6:28 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-545 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KDDC 252304
SVRDDC
KSC057-083-260000-
/O.NEW.KDDC.SV.W.0167.150625T2304Z-150626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT THU JUN 25 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 700 PM CDT

* AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  HOWELL...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN HODGEMAN AND NORTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 10021 3783 10022 3800 10023 3807 9984
      3780 9982
TIME...MOT...LOC 2304Z 266DEG 11KT 3792 10014 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
1 follow-up statement
978 
WWUS53 KDDC 252328
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT THU JUN 25 2015

KSC057-083-252337-
/O.CAN.KDDC.SV.W.0167.000000T0000Z-150626T0000Z/
HODGEMAN KS-FORD KS-
628 PM CDT THU JUN 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HODGEMAN AND
NORTHWESTERN FORD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3782 10021 3783 10022 3800 10023 3807 9984
      3780 9982
TIME...MOT...LOC 2326Z 266DEG 11KT 3793 10005 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:42 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 25, 3:42 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU JUN 25 2015

...UPDATED SHORT TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 341 PM CDT THU JUN 25 2015

TIMING, LOCATION, AND STRENGTH OF A MESOSCALE CONVECTIVE SYSTEM
(MCS) TONIGHT ARE THE MAIN CHALLENGES. ON THE SYNOPTIC SCALE, A
NORTHWEST FLOW MID TROPOSPHERIC PATTERN CONTINUED ACROSS THE
NORTHERN HIGH PLAINS, WITH A SOMEWHAT COHERENT SHORTWAVE TROUGH
INDICATED BY AFTERNOON WATER VAPOR LOOP OVER NORTHEASTERN WYOMING.
WITHIN THE FAVORABLE ASCENT REGION AHEAD OF THIS WAVE, THERE WAS A
SMALL MCS MOVING SOUTHEAST ACROSS THE WESTERN NEBRASKA SANDHILLS
WHERE VERY LARGE HAIL WAS BEING REPORTED EARLY IN THE AFTERNOON.
BOTH OF THE NCEP WRF MODELS (THE ARW CORE AND THE NMMB CORE) HAVE A
FAIRLY GOOD 9-HR FORECAST VALID 21Z OF THE AFOREMENTIONED MCS, SO
THE OFFICIAL FORECAST WILL REFLECT THIS MODEL SOLUTION.

INITIALLY, WE WILL SEE SOME SURFACE-BASED CONVECTION DEVELOP ALONG
THE SURFACE FRONT ACROSS FAR SOUTHWEST KANSAS AFTER 21Z. THIS
CONVECTION IS NOT EXPECTED TO BECOME SEVERE GIVEN THE LACK OF DEEP
LAYER SHEAR. ANOTHER FAIRLY LARGE MCS WILL LIKELY DEVELOP LATER
TONIGHT SOMEWHERE ACROSS FAR SOUTHWEST NEBRASKA AND NORTHEAST
COLORADO...PERHAPS A SOUTHWESTWARD EXTENSION OF THE CURRENT MCS. THE
TWO NCEP WRF MODELS SHOW A STRONG TO SEVERE MCS MOVING SOUTHEAST IN
THE 00-06Z TIME FRAME, REACHING THE WEST CENTRAL KANSAS COUNTIES
SOMETIME AFTER 03Z. THE BEST SEVERE WEATHER THREAT WILL BE ALONG AND
NORTH OF THE HIGHWAY 96 CORRIDOR GIVEN THE EXPECTED DEMISE OF THE
MCS AFTER 06Z OR SO. THAT BEING SAID, THERE WILL BE ENOUGH LIFT FROM
A STRONG LOW LEVEL JET LATE TONIGHT TO SUSTAIN AN MCS. THE LIMITING
FACTOR SUSTAINING A MCS AFTER 06Z WILL BE CONVECTION MOVING INTO A
MORE STABLE MIDDLE TROPOSPHERE ALONG WITH WEAKER DEEP SHEAR. WE WILL
HAVE HIGHEST POPS IN THE 03-06Z TIME FRAME ACROSS MAINLY WEST
CENTRAL KANSAS, EAST OF HIGHWAY 283 (LIKELY POPS), BUT WE WILL
DECREASE POPS IN THE 06-12Z TIME FRAME WITH THE BEST PROBABILITY
THAT THE MCS WILL ENTER A DECAYING MODE AS IT ENTERS SOUTH
CENTRAL/SOUTHWEST KANSAS DURING THIS TIME FRAME.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 147 PM CDT THU JUN 25 2015

PLEASANT HIGH TEMPERATURES STILL EXPECTED ON SATURDAY WITH VALUES
IN THE MID 80S. NO PRECIPITATION IS EXPECTED. ON SUNDAY WE WILL
GET WEAK LOW LEVEL WARM AIR ADVECTION WITH HIGHS IN THE LOW 90S.
THERE IS ONLY A SLIGHT CHANCE OF STORMS ALONG A PASSING WEAK
FRONT, BUT MOISTURE IS FAIRLY LIMITED. SUMMER WEATHER WILL
CONTINUE INTO THE NEXT BUSINESS WEEK WITH 90S CONTINUING. THERE
MAYBE A CHANCE OF STORMS MID TO LATE WEEK AS WEAK WAVES MOVE IN
THE NORTHWEST FLOW ALOFT. THE SUPERBLEND POPS LOOK FINE FOR NOW,
WHICH HAS SLIGHT TO CHANCE VALUES WEDNESDAY ONWARD. LOWS WILL
CONTINUE TO BE MILD AND IN THE 60S AND 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1218 PM CDT THU JUN 25 2015

A DIFFICULT FORECAST FOR TONIGHT INTO FRIDAY MORNING. THE OFFICIAL
TAF WILL REFLECT THE MOST CONFIDENCE, WHICH IS THAT A FAIRLY
SIZABLE MESOSCALE CONVECTIVE SYSTEM WILL MOVE ACROSS ALL THREE
TERMINALS (DDC, GCK, HYS) LATE TONIGHT. THE TIMING IS FAIRLY
UNCERTAIN AS WELL, BUT WE WILL BE CARRYING THREE HOURS OF VICINITY
THUNDER WITH FAIRLY STRONG WINDS. AFTER THE STORMS LATE TONIGHT,
WE WILL SEE PREVAILING WIND BECOME NORTHEASTERLY THEN NORTHERLY BY
DAYBREAK WITH ABOUT A THREE HOUR PERIOD OR SO OF 700 TO 1200 FOOT
OVERCAST IN LOW STRATUS. CONDITIONS WILL IMPROVE TO VFR BY MID TO
LATE MORNING FRIDAY AS HIGH PRESSURE SETTLES IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  85  61  87 /  60  30   0   0
GCK  67  85  61  87 /  50  10   0  10
EHA  66  85  61  88 /  40  10  10  10
LBL  68  87  62  87 /  40  20  10  10
HYS  66  83  60  85 /  70  20   0  10
P28  72  87  62  87 /  50  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...UMSCHEID
LONG TERM...SUGDEN
AVIATION...UMSCHEID
Hazardous weather outlook, Jun 25, 4:49 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT THU JUN 25 2015

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 PM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS EVENING. A BETTER CHANCE FOR STRONG THUNDERSTORMS
WILL OCCUR AFTER MIDNIGHT. THE MAIN HAZARD THIS EVENING WILL BE
WIND GUSTS UP TO 60 MPH AND QUARTER SIZE HAIL. AFTER MIDNIGHT
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY
RAINFALL, WIND GUSTS OF 60 MPH, AND NICKEL SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
TUESDAY INTO WEDNESDAY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT ACROSS
SOUTHWEST AND NORTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 25, 4:47 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT THU JUN 25 2015

KSZ074-075-084-085-252230-
GRANT KS-MORTON KS-STEVENS KS-STANTON KS-
447 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...NORTHWESTERN
STEVENS...SOUTHEASTERN STANTON AND NORTHEASTERN MORTON COUNTIES UNTIL
530 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF RICHFIELD...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GRANT...NORTHWESTERN STEVENS...SOUTHEASTERN STANTON AND NORTHEASTERN
MORTON COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3731 10171 3746 10160 3732 10124 3719 10138
TIME...MOT...LOC 2147Z 300DEG 19KT 3735 10158

SUGDEN
Special weather statement, Jun 25, 5:39 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT THU JUN 25 2015

KSZ074-084-252315-
MORTON KS-STANTON KS-
539 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON AND
NORTHEASTERN MORTON COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF RICHFIELD...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
STANTON AND NORTHEASTERN MORTON COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3748 10186 3749 10153 3730 10158 3729 10185
TIME...MOT...LOC 2239Z 268DEG 12KT 3740 10177

SUGDEN
Special weather statement, Jun 25, 5:57 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT THU JUN 25 2015

KSZ064-077-078-260000-
HODGEMAN KS-FORD KS-GRAY KS-
557 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HODGEMAN...NORTHWESTERN
FORD AND NORTHEASTERN GRAY COUNTIES UNTIL 700 PM CDT...

AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF JETMORE TO
2 MILES NORTH OF CIMARRON...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...JETMORE AND HANSTON.

LAT...LON 3781 10042 3813 10003 3812 9957 3810 9957
      3781 9993
TIME...MOT...LOC 2257Z 265DEG 16KT 3809 10002 3785 10036

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:47 PM CDTSpecial Weather StatementDDCStevens43 min
Jun 25, 5:39 PM CDTSpecial Weather StatementDDCStanton36 min
Jun 25, 5:57 PM CDTSpecial Weather StatementDDCHodgeman63 min
Jun 25, 6:01 PM CDTTornado Warning Tornado observedDDCHodgeman13 min
Jun 25, 6:21 PM CDTSpecial Weather StatementDDCMorton39 min
Jun 25, 6:24 PM CDTSpecial Weather StatementDDCFord51 min
Jun 25, 6:38 PM CDTSevere Thunderstorm WarningDDCGray13 min
Jun 25, 6:45 PM CDTSpecial Weather StatementDDCPawnee45 min
Jun 25, 6:49 PM CDTSevere Thunderstorm WarningDDCFord, Gray26 min
Jun 25, 6:53 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.